Pulmonary Arterial Hypertension in Patients Treated by Dasatinib
Background—The French pulmonary hypertension (PH) registry allows the survey of epidemiological trends. Isolated cases of pre-capillary PH have been reported in chronic myelogenous leukemia patients treated with the tyrosine kinase inhibitor dasatinib.
Methods and Results—To describe incident cases of dasatanib-associated PH reported in the French PH registry. From the approval of dasatinib (November 2006) to 30th September 2010, 9 incident cases treated by dasatinib at the time of PH diagnosis were identified. At diagnosis, patients had moderate to severe pre-capillary PH with functional and hemodynamic impairment. No other incident PH cases were exposed to other tyrosine kinase inhibitors at the time of PH diagnosis. Clinical, functional and/or haemodynamic improvements were observed within 4 months of dasatinib discontinuation in all but one patient. Three patients required PH treatment with endothelin receptor antagonist (n=2) or calcium channel blocker (n=1). After a median follow-up of 9 months (min-max 3-36), the majority of patients failed to demonstrate complete clinical and hemodynamic recovery and no patients reached a normal value of mean pulmonary artery pressure (≤20 mmHg). Two patients (22%) died at follow-up (one of unexplained sudden death and one of cardiac failure in the context of septicaemia, respectively 8 and 12 months after dasatinib withdrawal). The lowest estimate of incident PH occurring in patients exposed to dasatinib in France was 0 45%.
Conclusions—Dasatinib may induce severe pre-capillary PH, suggesting a direct and specific effect of dasatinib on pulmonary vessels. Improvement is usually observed after withdrawal of dasatinib.
- Received November 18, 2011.
- Accepted March 9, 2012.
- Copyright © 2012, American Heart Association, Inc. All rights reserved. Unauthorized use prohibited